South Carolina, 2024

Tornadoes in South Carolina, May 14, 2024

May 14, 2024 · NWS ILM · 3 events in 3 counties and zones

Some low-topped supercells occurred in association with an upper level disturbance in an environment with minimal instability but strong wind shear was present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Some low-topped supercells occurred in association with an upper level disturbance in an environment with minimal instability but strong wind shear was present.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 14, 2:49 PM EST, 50 minutes earlier.

Area forecast discussion, May 14, 2:49 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
349 PM EDT Tue May 14 2024

.SYNOPSIS...
Low pressure developing along a front to the north Wednesday
will maintain high chances for showers and thunderstorms. Dry
weather will develop Thursday and Friday behind a cold front,
but more rain is likely this weekend as the next storm system
approaches from the west.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Forecast soundings show deep layer saturation at the current
time. This has hampered instability and lightning this
afternoon has been hard to come by. This may change from SW to
NE as some subsidence behind meso-low currently moving through
kicks in but most convective guidance doesn't really show precip
filling back in much. With such deep moisture and a moderately
well defied trough to our west it'll be tough to ever go with a
precip-free forecast through tonight but POPs will taper down to
chc/schc thresholds. Mid levels do partially dry out tomorrow
allowing for some sunshine and much healthier destabilization,
possibly to the tune of 1500-2000 J/Kg of MUCAPE. The WRF
develops some aggressive LL lapse rates and has values closer to
3000 J/Kg but this seems overdone. SPC continues to advertise
MRGL with a wind and hail threat as we lose some of the
directional shear that was present today. After a cloud cover-
caused mild night tonight tomorrow afternoon's temperatures will
be seasonable.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Lingering showers and thunderstorms for Wed evening, especially
over the Cape Fear region as the upr trough swings through and
some mid-level moisture remains in place before drying overnight
as flow aloft veers to the WNW. Low-level moisture will be
slower to erode, however, which means a partly to mostly cloudy
sky into the day Thursday. Highs in the low 80s. Continued dry
into Thursday night with an axis of weak sfc high pressure
directly over the area...light winds and low temps in the upr
50s to mid 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Still a fair bit of uncertainty in the long term period. It will
likely rain at some point this weekend with upr-level energy
expected to not miss to the north or south. First shot of rain
is Friday night through Saturday in association with lead
shortwave energy out ahead of the upr-level trough axis, with NW
areas most likely to receive rainfall. Second chance is
Saturday night into Sunday as the trough axis and sfc cold front
swing through, but timing this as well as the amount of mid-
level moisture available is difficult this far out. General
drying trend then into early next week with the front pushing
offshore. Temps close to climatological norms this period.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A complicated forecast is making for lowered forecast confidence.
IFR had been prevalent up til TAF time but then it surprisingly
lifted at CRE and ILM. Guidance insists that lowered CIGs should
return and hang on. Convective coverage is also a bit hard to
forecast as the widespread cloud coverage has inhibited
destabilization. Even so, coverage should decrease close to sunset
while low/IFR CIGS continue. Should clouds break we may also see
some MVFR fog. Thunderstorms expected to return by midday
tomorrow as we should see a bit more in the way of sun.

Extended Outlook...Periodic flight restrictions may occur
Tue night thru Wed ahead of the next weather system. VFR
conditions to dominate Thu thru Fri. The next system with
potential flight restrictions approaches Sat.

&&

.MARINE...
Through Wednesday... Low pressure to our west and high pressure
off the coast through the period. The system to our west will
progress east on Wednesday pushing a front into the area veering
flow from SE to SW tonight while the gradient relaxes slightly.
It will likely take until Wednesday for wind and waves to drop
below thresholds and no changes have been made to the current
SCA, the wind waves representing much more of the wave presence
than the 1 ft easterly swell.

Wednesday Night through Sunday... Improving marine conditions
from Wednesday night through Friday as weak sfc high pressure
builds in allowing for winds and seas to decrease. Over the
weekend, pressure gradient increases slightly ahead of a cold
front approaching from the west, with southerly winds up to ~15
kt on Saturday. For now, conditions though look to remain below
SCA thresholds both ahead of the front and behind it late
Sunday as CAA is weak.

&&

.TIDES/COASTAL FLOODING...
Other - Rip Currents: A long fetch of south-southeasterly onshore
winds should generate a considerable 6-second wind wave today.
Along the North Carolina beaches objective statistical MOS and
local equations suggest this will produce a high risk of rip
currents this afternoon. For the South Carolina beaches, onshore
winds should remain weaker and the rip current risk is expected
to climb into the "moderate" category today.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...High Risk for Rip Currents until 8 PM EDT this evening for NCZ106-
     108-110.
SC...None.
MARINE...Small Craft Advisory until 9 AM EDT Wednesday for AMZ250-252-
     254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MBB
SHORT TERM...MAS
LONG TERM...MAS
AVIATION...MBB
MARINE...MAS/MBB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 14, 2:14 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
314 PM EDT Tue May 14 2024

NCZ106-108-110-151915-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
314 PM EDT Tue May 14 2024

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-151915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
314 PM EDT Tue May 14 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-151915-
Coastal Horry-Coastal Georgetown-
314 PM EDT Tue May 14 2024

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
151915-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
314 PM EDT Tue May 14 2024

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a marginal risk for severe thunderstorms Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Wilmington radar (KLTX), 122 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Marlboro

When
May 14, 3:39 PM EST to 3:45 PM EST
Where
Marlboro County, 1.48 mi W of Bristow to 1.11 mi NNW of Bristow
Rating
EF0
Path length
1.64 mi
Path width
150 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
34.420, -79.646

A narrow tornado started near River Road where a few oak trees|were uprooted and snapped, along with numerous downed limbs in the|area. The tornado appeared to peak in strength as it continued|northeastward and reached Screwpin Road where it caused extensive|shingle removal on the southwest side of a single-family|residence, snapped 4 Bradford Pear trees at the front of the|property, tossed one whole tree about 50-60 yards to the west of|its base, and uprooted numerous oak trees with a converging|pattern in a grove of trees just northwest of the property. On|the adjacent property to the immediate west, a small water pump|shed was destroyed and a 50-60 ft flagpole was snapped about 5 ft|above the base and thrown an unknown distance.

The tornado then tracked northeastward across a farm field with a |few large limbs scattered across the field and some weak but noticeable |ground scouring amongst new crops from the grove of trees northeastward|to a private lake. At the lake, a small boat with an attached|motor was flipped within a covered dock on its southwest side and|additional downed oak trees and large limbs were observed on its|northeast side. The tornado may have briefly lifted as it moved|across SC Highway 38 with minimal tree limb damage observed on|either side of the highway before it appeared to strengthen again|when moving into another property.

Additional large limbs were snapped on the southwest side of this |property and an old home suffered considerable metal roof panel removal |with the panels scattered northwest and west of the home. Minor metal |roof damage to a few equipment shelters, a newer barn door which was pushed|in enough to break it from its hinges, and several large pecan|tree limbs which snapped off were observed on the northwest side|of this property. Lastly, young corn crops were nearly flattened|and an open two-tier wood fence was blown down and tossed to the|northwest just before the tornado crossed Old Highway 38 South.|The tornado dissipated just northeast of this road with no|additional damage observed at Allen Ridge Road.

Tornado, Marion

When
May 14, 5:10 PM EST to 5:13 PM EST
Where
Marion County, 0.78 mi SW of Marion to 1.24 mi NE of Marion
Rating
EF1
Path length
2.02 mi
Path width
80 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
34.172, -79.409

Storm survey of damage in the Marion, SC area indicated that a |tornado touched down briefly on Tuesday May 14, 2024 between 6:10 |PM EDT and was on the ground until 6:13 PM EDT before ending north|of Luther Rogers Road.

The tornado formed near the intersection of Baker Street and |Baptist Street in southeast Marion, SC. Large limbs were down |across nearby roadways and minor roof damage was observed near |this location. The tornado continued northeast and created some |damage near Mullins Street and Withlacoochee Street. Damage here |remained rated at EF-0 (approximately 70 mph). Power lines were |wrapped around tree limbs and an electrical meter head had been |detached from the side of the house. A large tree fell near the |intersection and damaged a small fence. Additional minor roof |damage to surrounding homes was observed. Large downed tree limbs |were observed along McEachern Heights Street, 2nd Avenue, and in |Amazing Grace Park.

The most significant damage occurred in downtown Marion along |Main Street. A roof completely collapsed near the city center with|limited damage to the exterior walls. Across the street, windows |and window dividers were completely blown out. A wall on the |second floor was pushed inward and its attached window and window |seals were missing. An adjacent building lost a large portion of |roof covering which fell to the street below. All debris was |scattered in multiple directions.

The tornado continued toward the northeast and snapped tree tops |near the intersection of Fairlee Street and Wheeler Street. |Portions of roof coverings were missing from a few homes and |businesses. Damage here was not as significant as on Main Street. |Additional damage was not observed for one mile indicating the |tornado was likely making contact with the ground intermittently. |Along Luther Rogers Road, a trampoline that had previously been |secured with large metal stakes was lofted into the side of a |neighbors home two homes to the east. As the trampoline was |lofted, it made contact with siding and solar panels of the |adjacent neighbor before hitting the side and penetrating the |vinyl siding of the neighbor two homes east.

The majority of the damage was rated at EF-0 and 70 mph, but |significant damage downtown indicated peak intensity as described |above. There was a lack of significant tree damage typically seen |with tornadoes which may indicate that the tornado did not contact|the ground for a long period of time. It is worth noting all |buildings on Main Street that observed significant damage were two|to three story masonry buildings.

Funnel Cloud, Horry

When
May 14, 6:45 PM EST
Where
Horry County, 3.5 mi ESE of Causey
Reported by
Public
Coordinates
34.260, -79.040

Video on social media of a funnel cloud looking northeast from Nichols. Time estimated from social media post and radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2024Every state in 2024This day in weather historyThe tornado archive for South Carolina, 2024Warnings in South Carolina, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1173580, 1173233, 1173206.